Toxic Optic Neuropathies Definition

A toxic optic neuropathy is a bilateral optic neuropathy caused by the neurotoxic effects of medications (usually chronic) or environmental toxins (acute or chronic).

Ethambutol and other antitubercular drugs, cytostatic agents, heavy metals, hexachlorophene, and methanol can all cause a toxic optic neuropathy (also see Chap. 17). The first priority is to identify the offending agent and then to block further exposure. Specific measures that follow are determined by the nature of the toxin. The most common syndrome of toxic damage to the optic nerve/chiasm is that of tobacco-alcohol amblyopia. It is thought that the toxin in question is cyanide, which is present in trace quantities in tobacco smoke. Interventional therapy with oral multivitamins (e.g., vitamin B complex) and intramuscular injections of hydroxycobalamine (the decyanated form of vitamin B12) can reverse the visual loss in the early stages of the disease. These vitamins are thought to chelate trace levels of cyanide and detoxify the affected tissues. Some individuals may be more at risk than others are, based on the composition of their mitochondrial DNA and variations in the cytochrome oxidase enzymes expressed in their mitochondria. If the optic disc is not visibly atrophic at the time of the diagnosis, there is a good prognosis for visual recovery. Atrophic optic discs mean that any treatment is probably futile. In the case of suspected methanol intoxication, MRI scanning of the brain will often show degeneration in the basal ganglia.

Was this article helpful?

0 0
Nicotine Support Superstar

Nicotine Support Superstar

Stop Nicotine Addiction Is Not Easy, But You Can Do It. Discover How To Have The Best Chance Of Quitting Nicotine And Dramatically Improve Your Quality Of Your Life Today. Finally You Can Fully Equip Yourself With These Must know Blue Print To Stop Nicotine Addiction And Live An Exciting Life You Deserve!

Get My Free Ebook


Post a comment